Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 27, 2018, 6:50 AM CDT for Hughes County, Stanley County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 6:50 AM CDT (11:50 UTC)
- Expired
- Jun 27, 2018, 9:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hughes County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 191 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:09 AM CDT | FLASH FLOOD | 1 N West Shore Rec Area, SD | EMERGENCY MANAGEMENT REPORTS SEVERAL COUNTY ROADS UNDER WATER THROUGHOUT EAST CENTRAL STANLEY COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940 WGUS53 KABR 271150 FFWABR SDC065-117-271445- /O.NEW.KABR.FF.W.0004.180627T1150Z-180627T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Aberdeen SD 650 AM CDT WED JUN 27 2018 The National Weather Service in Aberdeen has issued a * Flash Flood Warning for... Central Stanley County in central South Dakota... Northwestern Hughes County in central South Dakota... * Until 945 AM CDT/845 AM MDT/. * At 648 AM CDT/548 AM MDT/, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three to five inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Fort Pierre, Grey Goose, Overlook Rec Area, West Shore Rec Area, Oahe Mission Rec Area and Chantier Creek Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4452 10033 4435 10039 4436 10065 4452 10069 $$ Connelly
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 6:47 AM CDT, 3 minutes earlier.
Area forecast discussion, Jun 27, 6:47 AM CDT, 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 647 AM CDT Wed Jun 27 2018 .UPDATE... Issued at 638 AM CDT Wed Jun 27 2018 See the updated aviation discussion below. && .SHORT TERM...(Today and Tonight) Issued at 145 AM CDT Wed Jun 27 2018 Tracking several cells west river and the consensus from SPC and as is indicated by CAMS to become mainly a wind producer as it heads southeast along the gradient of MUCAPE with around 1000j/kg DCAPE. This convection will force a surface front down into south central South Dakota by morning, while dry air filters in from North Dakota into our northern tier. The convective boundary may be a focus for additional convection, however we will see some ridging aloft today, with no waves evident, though 700mb temperatures only begin to see strong warm advection tonight. CAMS hint that any convection will be weak and isolated under the lack of forcing aloft, even though GFS BUFKIT profiles are unstable - so its something to watch but probably won't be an issue. .LONG TERM...(Thursday through Tuesday) Issued at 145 AM CDT Wed Jun 27 2018 Weak ridging will give way to southwest flow aloft on Thursday. Plenty of energy moving through this pattern, and the severe setup is looking quite favorable (3000+ J/KG of CAPE, 40 KTS of 0-6 KM shear, 8 C/KM 700-500 MB lapse rates, 15 KTS of 0-1 KM shear) however, the tricky part of the forecast will be how strong and how far north the CAP sets up and inhibits development. Most models are showing 700 mb temps across the northern CWA anywhere from 13 C to 15 C (up to 17 C across the southern CWA) by 00Z Friday. If storms can develop in our CWA it will likely be across the far north, otherwise, it looks like it is going to be mainly a North Dakota show. Most deterministic models suggest an MCS developing over western ND and tracking east Thursday night into Friday morning. The surface low and associated cold front track across the CWA Friday morning, likely setting up just on the eastern edge of our CWA by Friday afternoon/evening. Models still show surface dewpoints quite high across the far eastern CWA, so it will just be a matter of timing of the front as to weather storms develop in our CWA or east of our CWA. Otherwise, the upper level trough approaches and models are showing post frontal thunderstorm development late Friday through they day Saturday. A zonal flow pattern returns for Sunday and the beginning of the work week. Temperatures rise and moisture returns the region by the Tuesday/Wednesday time frame. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 638 AM CDT Wed Jun 27 2018 An area of showers and thunderstorms continues to track east southeast across parts of central South Dakota this morning. Several rounds of thunderstorms will impact the KPIR terminal through 14Z, including the potential for heavy rain, gusty winds, and small hail. Further east, light rain and fog is reducing VSBY to IFR category in the KATY region. The system is expected to exit the region by this afternoon, and VFR conditions will follow. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Serr SHORT TERM...Connelly LONG TERM...Serr AVIATION...Serr
Hazardous weather outlook, Jun 27, 3:41 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 341 AM CDT Wed Jun 27 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 341 AM CDT Wed Jun 27 2018 /241 AM MDT Wed Jun 27 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Early morning storms over central South Dakota, isolated severe, will track southeast and exit the region by late morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe storms is possible Thursday afternoon into Friday. The threat is greatest for northwest South Dakota and much of North Dakota, although the atmosphere will be prime for thunderstorms across the region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather today and Thursday. KS
In the hours before
Local storm report, Jun 27, 1:24 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST 2 NW SHAMBO RANCH 45.55N 101.87W
06/27/2018 E59 MPH CORSON SD MESONET
&&
KSLocal storm report, Jun 27, 2:31 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND GST 4 NNE EAGLE BUTTE 45.06N 101.20W
06/27/2018 M56 MPH DEWEY SD MESONET
&&
KSLocal storm report, Jun 27, 4:08 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND GST 5 WNW BLUNT 44.55N 100.08W
06/27/2018 E55 MPH SULLY SD TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL.
&&
KSLocal storm report, Jun 27, 4:35 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM TSTM WND GST 1 ENE HARROLD 44.53N 99.72W
06/27/2018 E58 MPH HUGHES SD MESONET
&&
KSLocal storm report, Jun 27, 5:28 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM TSTM WND GST 3 NE SHELBY 43.98N 99.14W
06/27/2018 M62 MPH BUFFALO SD MESONET
&&
MCLocal storm report, Jun 27, 5:51 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM FLOOD 3 WNW WEST BEND REC ARE 44.19N 99.78W
06/27/2018 HUGHES SD EMERGENCY MNGR
FLOODING OVER WESTBEND ROAD.
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 12:39 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Jun 27, 1:18 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 42 min |
| Jun 27, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jun 27, 2:42 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 48 min |
| Jun 27, 3:28 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 47 min |
| Jun 27, 4:13 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 47 min |
| Jun 27, 4:49 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 26 min |
| Jun 27, 5:44 AM CDT | Areal Flood Warning | ABR | Hughes | 3 hr |
| Jun 27, 6:13 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 32 min |
| Jun 27, 6:16 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 29 min |
| Jun 27, 6:30 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 30 min |
| Jun 27, 6:43 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 17 min |
| Jun 27, 6:53 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 37 min |
| Jun 27, 7:25 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 50 min |
| Jun 27, 8:13 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 17 min |
| Jun 27, 9:34 AM CDT | Areal Flood Warning | ABR | Lyman | 3 hr |
| Jun 27, 9:48 AM CDT | Areal Flood Warning | ABR | Hughes, Stanley, Sully | 3 hr |
| Jun 27, 10:03 AM CDT | Flash Flood Warning | ABR | Lyman | 3 hr |
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.